If your child is being treated for asthma and develops symptoms such as nightmares, hallucinations and seems agitated, do not panic.
It is quite likely that these are side effects of a relatively new asthma drug called montelukast. The drug is also combined with other medicines such as levocetirizine and bambuterol. Zafirlukast is a sister drug belonging to the same class as montelukast and can cause similar side effects.
Other reported adverse effects include insomnia, nervousness, irritability, aggressive behaviour, anxiousness, depression, disorientation, restlessness, sleepwalking, suicidal tendencies and tremors.
In addition to asthma, montelukast is also used in order to relieve symptoms of hay fever and to prevent exerciseinduced breathlessness. The European Respiratory Journal has recently published reports of nightmares in children and adults taking montelukast.
Of the 24 patients in whom nightmares were reported, 17 were children aged 8 or younger. In 18 patients, the nightmares appeared within 1 to 7 days of exposure to montelukast. In 21 patients, the nightmares ended rapidly after discontinuing montelukast. When patients were re-exposed to montelukast, their nightmares reappeared. A study in Sweden also reported similar side effects. Of 92 cases, the most common reactions were nightmares followed by aggressiveness, sleep disorder, personality disorder, anxiety and hyperactivity. A vast majority (93%) of these reactions disappeared when the drug was stopped.
Drug-induced events can lead to unjustified psychiatric consultations and administration of more drugs with still more side effects. Unfortunately, it is not mandatory in India to provide drug information leaflets with medicines. So do check with your doctor about the possible side effects and ask for alternative medicines, if necessary.